Skip to Main Content

Chapter 39: Mood Disorders

What is the treatment of choice for a patient with lithium intoxication who manifests with impaired consciousness, neuromuscular irritability, and seizures?

A. Hemodialysis

B. Sodium loading

C. Osmotic diuresis

D. Hyperbaric oxygen

E. Transition to valproate

A. When a patient presents with these toxicity symptoms, the level of lithium is likely >1.8 to 2.0 mEq/L; thus, hemodialysis is needed to save the patient’s life.

Venlafaxine acts primarily by inhibiting which neurotransmitter transporters?

A. Serotonin

B. Dopamine

C. Norepinephrine

D. A and C

D. Venlafaxine is a serotonin-norepinephrine reuptake inhibitor (SNRI). Although it may weakly affect dopamine at high doses, this is not generally considered its likely mechanism of action.

A 47-year-old woman presents to her primary care physician with a chief complaint of fatigue. The patient reports that for the past 7 weeks, she has been waking up at 3 am every night and has been unable to go back to sleep. She dreads the day and the stresses of the workplace. She finds herself to be less motivated to complete her tasks at work and has been calling in sick sometimes. She has no interest and energy to pursue recreational activities. In addition, she does not feel hungry and has dropped 10% of her body weight in the past 3 to 4 months. She describes herself as feeling low and worried all the time. Her medical history is unremarkable. This patient’s symptoms are most consistent with which of the following?

A. Major depressive disorder

B. Depression with atypical features

C. Depression with melancholic features

D. Adjustment disorder with depressive symptoms

A. This patient meets the diagnostic criteria of major depressive disorder.

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.